In July 2002, a 51-year-old woman with CREST syndrome (calcinosis, Raynaud phenomenon, esophageal dysmotility, sclerodactyly, and telangiectasia) developed right peripheral facial weakness without auricular or pharyngeal rash. Initially diagnosed as having scleroderma in 1985, she had been treated years earlier with oral prednisone (unknown dosage and duration). Five days after her current presentation, brain magnetic resonance imaging (MRI) revealed an enhancing lesion of the right facial nerve. She was given oral acyclovir (800 mg 5 times daily) and prednisone (60 mg/d for 2 weeks, tapered to 10 mg/d over 4 weeks). Two weeks later, she complained of brief periods of malaise, confusion, and disorientation. In August 2002, she noted intermittent vertigo, confusion, decreased hearing on the right, right-sided clumsiness, and left leg weakness. Neurological examination revealed right peripheral facial weakness, left hemiparesis, and ataxia. Brain MRI again showed an enhancing lesion of the right facial nerve and new deep-seated enhancing lesions in the brainstem, thalamus, caudate nucleus, internal capsule, and left temporal lobe. Treatment with oral prednisone (10 mg/d) was continued. Oral acyclovir therapy was stopped after 21 days.